Wildfire, Randall
- When
- February 27, 4:32 PM CST to February 28, 11:59 PM CST
- Where
- Randall forecast zone
- Property damage
- $26 million
- Reported by
- Park/Forest Service
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The Texas Forest Service reported that the Tanglewood Complex began one mile north northwest of Lake Tanglewood Texas in Randall County around 1632 CST. The wildfire complex consisted of three fires: the Lake Tanglewood fire, the Palisades fire, and the Timbercreek fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Texas Forest Service reported that the Tanglewood Complex began one mile north northwest of Lake Tanglewood Texas in Randall County around 1632 CST. The wildfire complex consisted of three fires: the Lake Tanglewood fire, the Palisades fire, and the Timbercreek fire. The wildfire complex consumed a measured one thousand six hundred and fifty-nine acres. A total of twenty-six homes were destroyed, however there were no injuries reported. The wildfire was contained on March 2 at 1111 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 27, 2:20 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
220 PM CST SUN FEB 27 2011
...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS...VERY WINDY...AND
DUSTY CONDITIONS EXPECTED THIS AFTERNOON...
.UPDATE...
UPGRADED ALL OF THE TEXAS PANHANDLE TO HIGH WIND WARNING AND ISSUED
A BLOWING DUST ADVISORY FOR ALL OF THE TEXAS PANHANDLE AS WELL.
INCREASED WINDS IN THE HIGH WIND WARNING AREA AS WELL AS ADDED
AREAS OF BLOWING DUST. TEMPERATURES WERE INCREASED AS WELL.
&&
.DISCUSSION...
WINDS HAVE INCREASED DRAMATICALLY OVER THE PAST HOUR WITH KAMA
REPORTING A PEAK WIND GUST OF 69 MPH. NUMEROUS GUSTS OVER 58 MPH HAVE
BEEN REPORTED NEAR HEREFORD AND DUMAS AS WELL. BASED ON KAMA VWP
PROFILER DATA AND MODEL GUIDANCE...WINDS ARE MIXING UP TO ABOUT
500 MB OR 18000 FT MSL.
UPGRADED THE REST OF THE TEXAS PANHANDLE TO A HIGH WIND WARNING AS
BELIEVE HIGH WINDS WILL CONTINUE TO MOVE NORTHEAST...ENCOMPASSING ALL
OF THESE AREAS. INCREASED WINDS TO 35 TO 55 MPH WITH GUSTS TO 75 MPH.
WOULD NOT BE SURPRISED IF AN ISOLATED GUST REACHED 80 MPH. MOST
CONCERNED WITH HIGHEST WINDS SOUTH OF A BOYS RANCH TO CANADIAN LINE
UNTIL 6 PM...WHERE STRONGEST 500 MB WINDS ARE FORECAST...WHICH HAVE
THE POTENTIAL TO BE MIXED DOWN TO THE SURFACE. WINDS MAY DIMINISH
AFTER 4 PM IF CLOUDS CAN INCREASE ACROSS THE AREA...ESPECIALLY
NORTHWEST.
KEPT THE WIND ADVISORY FOR THE OKLAHOMA PANHANDLES FOR NOW...THOUGH
MAY BE VERY CLOSE TO ATTAINING HIGH WIND CRITERIA...ESPECIALLY EAST
OF GUYMON.
ISSUED A BLOWING DUST ADVISORY FOR ALL OF THE TEXAS PANHANDLE WITH
VISIBILITIES BEING REDUCED TO 1 MILE OR LESS AT TIMES. LATEST IR
SATELLITE IMAGE DEPICTED MOST OF THIS DUST SOUTH OF A BOYS RANCH TO
PERRYTON TO SHAMROCK LINE...SHIFTING NORTHEAST. DO NOT EXPECT AN
UPGRADE TO A DUST STORM WARNING AT THIS TIME AS VISIBILITIES HAVE NOT
DROPPED BELOW 1/4 MILE IN DUST IN MOST LOCATIONS.
TEMPERATURES WERE INCREASED OVER THE AREA AS WELL.
LATEST RADAR AND SATELLITE INDICATED CUMULUS DEVELOPMENT WITH LIGHT
ECHO RETURNS. CANNOT COMPLETELY RULE OUT AN ISOLATED SHOWER OR
THUNDERSTORM MAINLY OVER THE NORTH PANHANDLES LATE THIS AFTERNOON AND
EVENING WITH WEAK INSTABILITY...MUCAPE OF 300 J/KG OR LESS...OVER THE
AREA. HOWEVER...THIS COULD BE IN THE FORM OF VIRGA OR EVEN DRY
THUNDERSTORMS WITH VERY LITTLE TO NO RAIN. CHANCES OF THIS OCCURRING
SEEMS TO BE TOO LOW TO MENTION IN THE FORECAST FOR NOW.
PRODUCTS HAVE BEEN UPDATED.
MBS
&&
.FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED THROUGH 8
PM DUE TO VERY STRONG WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE.
SEVERAL FIRES HAVE BEEN REPORTED NEAR AMARILLO. THIS IS A VERY
DANGEROUS FIRE WEATHER SITUATION. A COLD FRONT WILL BRING A WIND
SHIFT TO THE NORTH DURING THE EVENING HOURS...ARRIVING IN THE
OKLAHOMA PANHANDLES AROUND 7 PM...THEN REACHING AMARILLO AND I-40
BETWEEN 10 PM AND MIDNIGHT.
MBS
&&
.PREV DISCUSSION... /ISSUED 1208 PM CST SUN FEB 27 2011/
AVIATION...
HIGH WINDS CONTINUE TO BE THE MAIN AVIATION CONCERN TODAY. A
STRENGTHENING SURFACE LOW WILL INDUCE A STRONG PRESSURE GRADIENT THIS
AFTERNOON. SOUTHWEST WINDS WILL INCREASE FURTHER IN THE EARLY
AFTERNOON HOURS...WITH THE STRONGEST WINDS AT THE AMA TERMINAL. THE
AVIATION WEATHER WARNING FOR KAMA WILL CONTINUE UNTIL 8PM THIS
EVENING. SUSTAINED WINDS WILL BE BETWEEN 30 AND 35 KNOTS WITH GUSTS
TO NEAR 50 KNOTS POSSIBLE AT AMA. A COLD FRONT WILL MOVE ACROSS THE
REGION LATER THIS EVENING...AROUND 02Z/03Z AT GUY/DHT AND AROUND 05Z
AT AMA. SMALL THREAT OF SOME LOW CLOUDS WITH THE INITIAL PASSAGE OF
COLD FRONT BUT HAVE ONLY INTRODUCED FEW 2000/3000 ATTM. THE GUSTY
NORTHERLY WINDS WILL SUBSIDE BY BETWEEN 09Z AND 12Z FROM NORTH TO
SOUTH.
TAB
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLOWING DUST ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
10/17HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 358 PM CST SUN FEB 27 2011 OKZ001>003-TXZ001>020-281000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 358 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH...DRY FUELS...AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 5 TO 10 PERCENT. AS A RESULT...A RED FLAG WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 8 PM THIS EVENING. IN ADDITION...DUE TO THE VERY WINDY CONDITIONS...A HIGH WIND WARNING IS IN EFFECT FOR THE TEXAS PANHANDLE UNTIL 8 PM THIS EVENING. A WIND ADVISORY IS ALSO IN EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE UNTIL 8 PM THIS EVENING. A BLOWING DUST ADVISORY IS ALSO IN EFFECT UNTIL 8PM FOR THE TEXAS PANHANDLES AS THE STRONG WINDS WILL PRODUCE VISIBILITIES LESS THAN A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY ACROSS THE NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO LOW RELATIVE HUMIDITIES AND SOUTH WINDS OF 15 TO 20 MPH. ELEVATED FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE ON TUESDAY ACROSS THE TEXAS PANHANDLE AND THURSDAY ACROSS THE SOUTHWEST TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND ELEVATED FIRE WEATHER CONDITIONS ON MONDAY...TUESDAY...AND THURSDAY. TAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND GST SKELLYTOWN 35.57N 101.17W
02/27/2011 M64 MPH CARSON TX BROADCAST MEDIA
MEASURED AT THE SCHOOLNET SITE IN SKELLYTOWN.
&&
EVENT NUMBER AMA1100155
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM NON-TSTM WND GST 11 NNW CODMAN 35.79N 100.81W
02/27/2011 M61 MPH ROBERTS TX BROADCAST MEDIA
REPORTED AT THE ROBERT CLARK RANCH SCHOOLNET SITE.
&&
EVENT NUMBER AMA1100156
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND GST 5 ENE HEREFORD 34.86N 102.33W
02/27/2011 M59 MPH DEAF SMITH TX AWOS
&&
EVENT NUMBER AMA1100157
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 2 N BORGER 35.70N 101.40W
02/27/2011 M58 MPH HUTCHINSON TX ASOS
&&
EVENT NUMBER AMA1100158
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG 8 E AMARILLO 35.20N 101.68W
02/27/2011 POTTER TX NWS EMPLOYEE
A NWS EMPLOYEE NOTICED THAT A STORAGE BUILDING JUST
WEST OF LAKESIDE AND I-40 LOST PART OF THE ROOF.
&&
EVENT NUMBER AMA1100159
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM NON-TSTM WND GST 6 ENE AMARILLO 35.22N 101.72W
02/27/2011 M58 MPH POTTER TX ASOS
&&
EVENT NUMBER AMA1100160
KJSThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285788.